Kansas, 2009

Damaging Winds in Kansas, July 10, 2009

July 10, 2009 · NWS ICT · 2 events in 2 counties and zones

Increasing low level moisture led to the development of some isolated thunderstorms across Central Kansas on July 10th, 2009. The thunderstorms were short lived but as they collapsed they produced some isolated wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Increasing low level moisture led to the development of some isolated thunderstorms across Central Kansas on July 10th, 2009. The thunderstorms were short lived but as they collapsed they produced some isolated wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:55 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 9, 10:55 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT THU JUL 9 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS WILL MOVE INTO CENTRAL KANSAS IN THE FIRST COUPLE
HOURS OF THE TAF PERIOD...AND MAY AFFECT KRSL AND KSLN. KCNU MAY
ALSO SEE SOME STORMS LATE TONIGHT...SO WILL KEEP SOME VCTS
MENTIONED THERE AS WELL. THERE WILL BE A BOUNDARY ACROSS THE AREA
FRIDAY EVENING...AND THERE MAY BE ANOTHER CHANCE FOR
THUNDERSTORMS. WILL RE-EVALUATE THAT WITH FUTURE TAF ISSUANCES.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 954 PM CDT THU JUL 9 2009/

UPDATE...
SENDING OUT A QUICK UPDATE TO REMOVE PRECIPITATION CHANCES IN
SOUTHEAST KANSAS BEFORE 06Z TONIGHT. REMAINDER OF THE FORECAST IS
ON TRACK...AND WOULD EXPECT AN INCREASE IN CONVECTION ACROSS
NORTHERN/CENTRAL KANSAS OVER THE NEXT FEW HOURS.

SCHRECK

PREV DISCUSSION... /ISSUED 655 PM CDT THU JUL 9 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WINDS WILL REMAIN SOMEWHAT BREEZY OVERNIGHT...AND BECOME GUSTY
AGAIN ON FRIDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE
BEST CHANCE FOR THUNDERSTORMS OVERNIGHT WILL BE AT KRSL AND KSLN
AS THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP OVER NEBRASKA MOVE
SOUTHWARD. WILL ALSO LEAVE SOME VCTS MENTIONED AT KCNU AS WELL FOR
POTENTIAL CONVECTION IN SOUTHEAST KANSAS.

SCHRECK

PREV DISCUSSION... /ISSUED 322 PM CDT THU JUL 9 2009/

DISCUSSION...
FORECAST HIGHLIGHTS CONTINUE TO REVOLVE AROUND SLIGHT THUNDERSTORM
CHANCES JUST ABOUT EVERY DAY/NIGHT OVER THE NEXT 7 DAYS...ALONG
WITH CONTINUED HOT TEMPERATURES.

EXPECTING A FEW POSSIBLE SCENARIOS LATE THIS AFTERNOON...EVENING AND
OVERNIGHT ACROSS THE AREA. FIRST OFF...THE MOST LIKELY SCENARIO WILL
BE AFTERNOON/EVENING ACTIVITY DEVELOPING ALONG QUASI-STATIONARY
FRONT FROM NORTHWEST KS...NORTHEAST THROUGH NE...AHEAD OF A SUBTLE
IMPULSE CURRENTLY EJECTING OUT OF COLORADO. THIS ACTIVITY WOULD THEN
LIKELY PROPAGATE/DEVELOP EAST/SOUTHEAST IN WARM/MOIST ADVECTION
REGIME ALONG NORTH/NORTHEAST PERIPHERY OF ELEVATED MIXED LAYER
(EML)...AIDED BY STRENGTHENING/VEERING LOW-LEVEL JET. THINKING BEST
CHANCES WILL BE NORTH OF THE AREA...BUT NORTHERN/NORTHEAST PORTIONS
OF THE FORECAST AREA COULD GET CLIPPED. AMPLE INSTABILITY/SHEAR
WOULD PROMOTE STRONG TO SEVERE STORMS.

ANOTHER POSSIBLE AREA IS SOUTHEAST KS THIS EVENING THROUGH ABOUT
MIDNIGHT. THINKING ISOLATED THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE IN 850-700 MB WARM/MOIST ADVECTION REGIME ALONG EASTERN
PERIPHERY OF EML. THIS DEVELOPMENT MAY ALSO BE AIDED BY AN OUTFLOW
BOUNDARY PROGRESSING SOUTH ACROSS NORTHEAST KS...ALTHOUGH NOT
CONFIDENT ON HOW FAR SOUTH THIS FEATURE WILL GET. NEVERTHELESS...ANY
ACTIVITY THAT CAN DEVELOP WILL HAVE AMPLE ELEVATED INSTABILITY ABOVE
CAPPED BOUNDARY LAYER AND AT LEAST MODEST DEEP LAYER SHEAR FOR
POTENTIALLY A FEW ELEVATED STRONG/SEVERE STORMS. 850-700MB
BAROCLINIC ZONE WILL PUSH EAST INTO MISSOURI AFTER MIDNIGHT...LIKELY
ENDING THE THUNDERSTORM THREAT OVER SOUTHEAST KS.

A THIRD LESS LIKELY AREA FOR THUNDERSTORMS LATE THIS
AFTERNOON/EVENING IS OVER WESTERN/SOUTHWEST PORTIONS OF THE FORECAST
AREA. HIGH-BASED CUMULUS IS CURRENTLY DEVELOPING ACROSS THE TX/OK
PANHANDLES AND SOUTHWEST KS IN A DEEPLY MIXED AND WEAKLY CAPPED
AIRMASS...IN THE VICINITY OF A THERMAL LOW/LEE TROUGH. ANY ISOLATED
ACTIVITY THAT CAN DEVELOP WOULD LIKELY BE DIURNALLY DRIVEN DUE TO
NIL FORCING...BUT COULD THREATEN WESTERN/SOUTHWEST PORTIONS OF THE
AREA...ALTHOUGH MASSIVE CONVECTIVE INHIBITION WOULD LIKELY HINDER
THIS ACTIVITY FROM GETTING VERY FAR EAST...THEREFORE LEFT IT OUT OF
THE FORECAST.

WITH MORE SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN
PLAINS...AFOREMENTIONED FRONTAL BOUNDARY WILL GET A PUSH
SOUTH...DRAPING ITSELF ACROSS THE FORECAST AREA ON FRIDAY. NOT
ANTICIPATING WIDESPREAD THUNDERSTORM ACTIVITY ALONG/NORTH OF THIS
BOUNDARY DUE TO NIL MID/UPPER FORCING...BUT THE EXPECTED CONVERGENCE
SHOULD PROMOTE A FEW CELLS. AMPLE INSTABILITY AND WEAK/MODEST SHEAR
WILL ALLOW STRONG TO MARGINALLY SEVERE ACTIVITY FRIDAY
AFTERNOON/EVENING...AND MAY PERSIST INTO EASTERN KS FRIDAY NIGHT.

PER THE GFS AND ECMWF...THIS BOUNDARY IS EXPECTED TO REMAIN
QUASI-STATIONARY ACROSS THE FORECAST AREA THROUGH TUESDAY
NIGHT/WEDNESDAY...WHICH WILL ALLOW FOR A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY/NIGHT ACROSS THE FORECAST AREA. EXACT
BOUNDARY PLACEMENT IS DIFFICULT THIS FAR OUT GIVEN THE UNCERTAINTY
WITH POTENTIAL CONVECTIVE OUTFLOW...ETC. STRONG SHORTWAVE
PROGRESSING ACROSS THE NORTHERN STATES MID WEEK SHOULD FINALLY PUSH
THE FRONT SOUTH OF THE AREA BY WEDNESDAY OR SO.

TEMPERATURES WILL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGH THE NEXT
6-7 DAYS...AS THE PERSISTENT MID/UPPER RIDGE REMAINS PLANTED ACROSS
THE SOUTHERN PLAINS/SOUTHERN ROCKIES. DEWPOINTS LIKELY NOT EXPECTED
TO MIX OUT AS MUCH AS THE NAM IS INDICATING PER EVAPOTRANSPIRATION
EFFECTS...WHICH WILL LIKELY HOLD TEMPERATURES A BIT BELOW GUIDANCE.
HOWEVER...NEAR TRIPLE DIGIT HEAT LOOKS PROBABLE ACROSS SOUTHWESTERN
PORTIONS OF THE AREA FRIDAY AND BEYOND...WITH COOLER TEMPERATURES
(ALBEIT IN THE 90S) FOR CENTRAL KS THROUGH MUCH OF THE PERIOD
ALONG/NORTH OF THE AFOREMENTIONED QUASI-STATIONARY FRONTAL BOUNDARY.
PER PREVIOUS FORECASTER...HEAT INDICES STILL LOOK MARGINAL FOR HEAT
ADVISORY/EXCESSIVE HEAT WARNING HEADLINES THROUGH THE PERIOD.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
INITIALLY WAS MOST CONCERNED WITH SERIES OF GRAVITY WAVES APPARENTLY
GENERATED BY FRONT IN SOUTHEAST NEBRASKA WHICH WERE MOVING
SOUTHEAST INTO CENTRAL KS. OBSERVATIONS AT KPHG SHOWED REPEATED
ABRUPT WIND DIRECTION CHANGES AS WOULD BE EXPECTED. BASED ON
LATEST SATELLITE LOOP...THIS FEATURE APPEARS TO BE
WEAKENING/DAMPENING AND MAY NOT HAVE MUCH EFFECT AT
KRSL...ALTHOUGH STILL WOULD NOT BE SURPRISED IF WINDS DIMINISH
THERE BRIEFLY. SOME MID LEVEL CLOUDS HAVE BROKE OUT ACROSS THE
AREA...WITH CUMULUS MOST LIKELY EAST OF I-35 WHERE 850MB MOISTURE
IS HIGHER. NEXT ISSUE IS CONVECTIVE CHANCES...WITH SEVERAL
SCENARIOS POSSIBLE. SOME INDICATION THAT PRECIPITATION WOULD BREAK
OUT ALONG THE I-70 CORRIDOR THIS EVENING AND/OR AFTER MIDNIGHT
ACROSS THE FLINT HILLS. ALSO SUSPECT MAIN CLUSTER WILL DEVELOP
ACROSS NEBRASKA...BUT UNCLEAR WHAT TRACK IT WOULD TAKE INTO KS.

HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 101  76  98 /  10  10  20  20
HUTCHINSON      74 100  75  96 /  10  20  20  20
NEWTON          75  99  75  96 /  10  20  20  20
ELDORADO        75  99  76  97 /  10  20  20  20
WINFIELD-KWLD   76 102  77 100 /  10  10  10  10
RUSSELL         74  99  72  94 /  20  20  20  20
GREAT BEND      74 100  73  95 /  20  20  20  20
SALINA          75  98  73  93 /  20  20  20  20
MCPHERSON       75  99  75  95 /  10  20  20  20
COFFEYVILLE     75  97  77  99 /  20  20  10  10
CHANUTE         74  96  76  96 /  20  20  20  20
IOLA            74  96  76  95 /  20  20  20  20
PARSONS-KPPF    75  97  77  98 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 8:58 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT THU JUL 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
958 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO TRACK EAST TO SOUTHEAST
ACROSS PORTIONS OF NEBRASKA AND NORTHERN TO NORTHEAST
KANSAS...WHICH MAY CLIP PORTIONS OF CENTRAL...EAST-CENTRAL AND
SOUTHEAST KANSAS LATER TONIGHT. ALL ACTIVITY WILL BE CAPABLE OF 50
TO 60 MPH WINDS AND DIME TO QUARTER SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON THROUGH EARLY EVENING HEAT INDICES WILL CLIMB INTO THE
100 TO 105 DEGREE RANGE AREAWIDE AGAIN ON FRIDAY...AND ACROSS
SOUTH-CENTRAL AND SOUTHEAST KANSAS ON SATURDAY. HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE SHOULD CONTINUE TO AFFECT PARTS OF
THE AREA INTO MID NEXT WEEK.

PERIODIC SLIGHT THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY
THROUGH THE WEEKEND...AND INTO MID NEXT WEEK...ESPECIALLY ACROSS
THE NORTHERN TWO-THIRDS OF KANSAS...AS A FRONTAL BOUNDARY STALLS
ACROSS THE CENTRAL PLAINS. WHILE WIDESPREAD OR SIGNIFICANT SEVERE
WEATHER EPISODES ARE NOT ANTICIPATED...A SMATTERING OF STRONG TO
SEVERE STORMS WILL BE POSSIBLE THROUGH MID NEXT WEEK...ALONG WITH
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK/SCHRECK

In the hours before

Special weather statement, Jul 9, 11:25 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CDT FRI JUL 10 2009

KSZ032-047-100615-
BARTON-RUSSELL-
1225 AM CDT FRI JUL 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF GALATIA...OR 21 MILES
SOUTHWEST OF RUSSELL...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Jul 10, 12:07 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT FRI JUL 10 2009

KSZ032-100630-
RUSSELL-
107 AM CDT FRI JUL 10 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DORRANCE...OR 12 MILES SOUTHEAST OF
RUSSELL...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 10, 12:17 AM CST
Where
Barton County, 3.5 mi S of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -98.780

The winds were estimated by law enforcement officials.

Thunderstorm Wind, Saline

When
July 10, 1:44 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188803, 188805.